Alert archive / Colorado / Special Weather Statements in 2013

Special Weather Statement, NWS Denver/Boulder, CO

June 16, 2013Grand County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 16, 2013, 5:21 PM MDT for Grand County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2013, 5:21 PM MDT (23:21 UTC)
Expired
Jun 16, 2013, 5:45 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO

County Grand County, CO

The radar

The Denver radar (KFTG), 157 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3346 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WWUS85 KBOU 162321
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT SUN JUN 16 2013
 
COZ031-032-034-162345-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-SOUTH AND
SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR
CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-GRAND AND
SUMMIT COUNTIES BELOW 9000 FEET-
521 PM MDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHWESTERN GRAND AND NORTHWESTERN SUMMIT COUNTIES
UNTIL 545 PM MDT.

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN MOUNTAIN RESERVOIR...OR 70 MILES WEST
OF DENVER...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WILLIAMS FORK RESERVOIR AND GREEN MOUNTAIN RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE OR RESERVOIR..GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4003 10650 4004 10609 3983 10608 3982 10641
      3987 10644 3991 10643 3993 10646 3993 10650
TIME...MOT...LOC 2320Z 271DEG 26KT 3991 10628 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:31 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 16, 3:31 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
331 PM MDT SUN JUN 16 2013

.SHORT TERM...MAIN AREA OF STRONGER CONVECTION AND POTENTIAL
SEVERE WEATHER IS QUICKLY SHIFTING EASTWARD ACROSS THE EASTERN
PLAINS THIS AFTERNOON. THERE WAS SOME BRIEF CLEARING BEHIND
THIS...WHILE NEXT BATCH OF STORMS WAS SPREADING EAST ACROSS
NORTHWEST COLORADO. STABILIZATION HAS OCCURRED BEHIND THE INITIAL
BATCH...BUT STILL CAN'T RULE OUT A FEW STORMS LINGERING THROUGH
THE EVENING AND PUSHING EAST ACROSS THE FRONT RANGE. BELIEVE THE
GOING FORECAST OF SLIGHT CHANCE BEHIND THE INITIAL CONVECTION
WORKS WELL AT THIS TIME. STORMS WILL DIE OFF BY OR SHORTLY AFTER
SUNSET WITH THE LOSS OF DAYTIME HEATING.

ON MONDAY...THE AIRMASS WILL LIKELY BECOME INCREASINGLY MOIST AND
UNSTABLE OVER THE NORTHEAST PLAINS AS DEEPER LOW LEVEL MOISTURE
PUSHES SLOWLY SOUTHWEST BEHIND A FRONTAL/BOUNDARY SURGE. THIS
WOULD BRING CAPES TO NEAR 2000 J/KG RANGE...SO SEVERE STORMS WILL
BE POSSIBLE ONCE AGAIN. AT THIS TIME...MAIN THREAT LOOKS TO BE
OVER THE NORTHEAST CORNER OF THE STATE WHILE LOCATIONS ALONG THE
FRONT RANGE WOULD MOST LIKELY SEE DRIER AIR REMAIN IN PLACE. ONE
FACTOR THAT COULD BRING STRONGER STORMS INTO THE FRONT RANGE METRO
AREA WOULD BE A BIGGER SURGE FROM CONVECTION OVER NEBRASKA
TONIGHT/EARLY MONDAY MORNING SO WILL CONTINUE TO MONITOR THAT.

.LONG TERM...THE RIDGE ALOFT WILL REMAIN OVER THE ROCKY MOUNTAIN
REGION THROUGH WEDNESDAY BEFORE SHIFTING EAST INTO THE CENTRAL
PLAINS ON THURSDAY AND FRIDAY. FOR MONDAY NIGHT AND TUESDAY EXPECT
SCATTERED THUNDERSTORMS OVER THE PLAINS...MORE NUMEROUS ON THE
FAR NORTHEAST PLAINS WITH A SLIGHT CHANCE FOR SEVERE STORMS.
MOISTURE LEVELS WILL BE HIGHER ON THE EASTERN PLAINS WITH
SUFFICIENT SHEAR FOR SEVERE STORMS. FURTHER WEST NEAR THE
MOUNTAINS...THE AIRMASS WILL BE DRIER WITH MAINLY GUSTY WINDS AND
BRIEF RAIN WITH THE STORMS.

AS THE RIDGE SHIFTS EAST LATER IN THE WEAK...THE FLOW ALOFT WILL
BE A MORE DRIER AND WARMER SOUTHWEST FLOW. THIS WILL BRING DRY
CONDITIONS EXCEPT FOR FAR EASTER COLORADO WILL THERE MAY BE AN
ISOLATED STORM WITH BETTER MOISTURE THERE. THIS PATTERN LATE IN
THE WEEK WILL ALSO RESULT IN ELEVATED FIRE DANGER OVER COLORADO
WITH THE WARMER AND DRIER CONDITIONS. TEMPERATURES ACROSS LOWER
ELEVATIONS WIL RETURN INTO THE 90S.

&&

.AVIATION...MAIN THREAT OF STORMS HAS SHIFTED EAST OF THE AIRPORTS
AS OF MID AFTERNOON...BUT GUSTY WINDS REMAINED. THE WINDS WILL
LIKELY FAVOR WESTERLY DIRECTIONS BUT MAY BECOME VARIABLE DUE TO
STRONG OUTFLOW OF ANY SHOWERS/STORMS THROUGH THE COURSE OF THE
EVENING. STRATUS THREAT LATE TONIGHT AND EARLY MONDAY MORNING IS
LOW AT THIS POINT WITH BETTER MOISTURE CONFINED TO THE FAR
NORTHEAST PLAINS. STORM COVERAGE MONDAY ALSO LOOKS ISOLATED BUT
PERHAPS A BETTER CHANCE AFTER 00Z TUESDAY WITH ANY
OUTFLOWS/MOISTURE SURGES BACKING AGAINST THE FRONT RANGE.

&&

.HYDROLOGY...NO CONCERNS AT THIS TIME DUE TO FAST MOVING AND
GENERALLY LIGHT PRECIPITATION IN THE MOUNTAINS/FOOTHILLS LATE THIS
AFTERNOON/EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....ENTREKIN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jun 16, 11:04 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1104 AM MDT SUN JUN 16 2013

COZ030>051-171715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1104 AM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS EASTWARD
ACROSS THE PLAINS THROUGH THE AFTERNOON. LOW LEVEL MOISTURE WILL
BE LIMITED IN THE MOUNTAINS AND FRONT RANGE URBAN CORRIDOR SO THE
MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING
AND STRONG GUSTY WINDS TO AROUND 50 MPH. THERE IS A LITTLE BETTER
LOW LEVEL MOISTURE AND INSTABILITY OVER THE EASTERN PLAINS...SO A
COUPLE SEVERE STORMS WILL BE POSSIBLE MAINLY IN AREAS EAST OF A
LINE FROM STERLING TO LIMON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EVENING ON MONDAY AND TUESDAY ALONG WITH SLIGHTLY
COOLER TEMPERATURES. SOME OF THOSE STORMS COULD AGAIN BE SEVERE
EAST OF THE URBAN CORRIDOR. A DRY AND WARMER SOUTHWESTERLY FLOW
ALOFT WILL RETURN TO THE REGION WEDNESDAY THROUGH FRIDAY WITH THE
FIRE DANGER POSSIBLY INCREASING AT THAT TIME...WITH JUST A SLIGHT
CHANCE OF THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/ENTREKIN

In the hours before

Special weather statement, Jun 16, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT SUN JUN 16 2013

COZ031-032-034-162345-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-SOUTH AND
SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR
CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-GRAND AND
SUMMIT COUNTIES BELOW 9000 FEET-
521 PM MDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHWESTERN GRAND AND NORTHWESTERN SUMMIT COUNTIES
UNTIL 545 PM MDT.

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN MOUNTAIN RESERVOIR...OR 70 MILES WEST
OF DENVER...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WILLIAMS FORK RESERVOIR AND GREEN MOUNTAIN RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE OR RESERVOIR..GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4003 10650 4004 10609 3983 10608 3982 10641
      3987 10644 3991 10643 3993 10646 3993 10650
TIME...MOT...LOC 2320Z 271DEG 26KT 3991 10628

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:29 PM MDTSevere Thunderstorm WarningBOULogan, Weld46 min
Jun 15, 6:43 PM MDTSevere Thunderstorm WarningBOUWashington32 min
Jun 15, 6:45 PM MDTSevere Thunderstorm WarningBOUWashington30 min
Jun 15, 6:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe28 min
Jun 15, 7:11 PM MDTSevere Thunderstorm WarningBOUAdams34 min
Jun 15, 7:14 PM MDTSevere Thunderstorm WarningBOULogan46 min
Jun 15, 8:03 PM MDTSpecial Weather StatementBOUMorgan42 min
Jun 15, 8:25 PM MDTSpecial Weather StatementBOULogan50 min
Jun 15, 8:42 PM MDTSpecial Weather StatementBOUPhillips33 min
Jun 15, 8:57 PM MDTSevere Thunderstorm WarningBOUMorgan33 min
Jun 15, 10:20 PM MDTSpecial Weather StatementBOUBoulder40 min
Jun 15, 10:30 PM MDTSevere Thunderstorm WarningBOULarimer, Weld30 min
Jun 15, 10:47 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Jun 15, 11:14 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Jun 15, 11:51 PM MDTSevere Thunderstorm WarningBOUWeld24 min

Nearby

Special Weather Statements in Colorado, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.